Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

September 20, 2021Kershaw County, South Carolina

NWS Columbia, SC issued this special weather statement at Sep 20, 2021, 5:45 PM EDT for Kershaw County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Sep 20, 2021, 6:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
30

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

778 
WWUS82 KCAE 202145
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
545 PM EDT Mon Sep 20 2021
 
SCZ021-022-028-202230-
Fairfield SC-Richland SC-Kershaw SC-
545 PM EDT Mon Sep 20 2021

...A band of heavy showers will impact Lake Wateree and vicinity 
through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a band of heavy showers 
near Lake Wateree Dam, moving west at 35 mph.

...Boaters on Lake Wateree Should Seek Safe Harbor... 

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lake Wateree and vicinity. 

This includes Interstate 77 between mile markers 33 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Boaters 
exercise caution. 

&&

LAT...LON 3448 8089 3446 8088 3448 8085 3434 8054
      3420 8067 3431 8106 3450 8091
TIME...MOT...LOC 2144Z 110DEG 29KT 3429 8068 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Sep 20, 2:37 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 20, 2:37 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
237 PM EDT Mon Sep 20 2021

.SYNOPSIS...
Surface high pressure to our north and a plume of moisture to
our west will continue the unsettled pattern through mid-week.
Expecting near average temperatures with showers becoming more
widespread each day through Tuesday. A deep upper trough will
swing a cold front through the area with cooler temperatures
and much drier air overtaking the area for Thursday into next
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
More active period is ongoing across the region. A trough is digging
into the central US currently, helping to force a weak trough axis
over the southern MS Valley to lift northeastward. Associated with
this is a surface low pushing into the eastern US, helping to push a
strong surface high to the northeast across the Mid-Atlantic.
Easterly and southeasterly flow is increasingly being established
across our region as all of this occurs, creating a set up for
widespread showers and isolated thunderstorms. A plume of high PWs
is present just to our south and southwest, and this is pushing into
our region this afternoon. As a result, widespread showers have
developed just outside of our area. These will continue to push into
the area through the afternoon, and will largely be concentrated
across the CSRA and Midlands on the southwest side of I-26. With PWs
quickly increasing above 2", some of this rain will be on the heavy
side. Not expecting widespread thunderstorms, though an isolated one
can't be ruled out. Instability will remain fairly low given
widespread cloud cover and nearly tropical moisture profiles. Highs
today are expected to range from the low 80s to the mid 80s across
the area, with highest temps in the Pee Dee where clouds and rain
aren't expected to be as widespread until later.

Overnight, PWs will rise into the 2.0-2.3" range across much of the
area. This will be in the 90-95th percentile for this time of year,
and will result in heavy showers continuing, especially within a
favorable southeasterly flow. Synoptic forcing will largely be the
approaching trough and confluent flow in the low levels along and
ahead of the 850-700 hPa trough axis. I still think the heaviest
rain will be in the central Appalachians and along the coast, but I
can't rule out rainfall totals approaching or exceeding 3" across
the area. Generally, we should remain in the 1-3" range for the
event. The showers are expected to be numerous overnight, but will
likely be more intermittent than consistent rain-makers. Still, will
have PoPs in the upper end of likely overnight. Lows should be in
the upper 60s and lower 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Synoptic pattern will continue to slowly change as high pressure
slides east of New England and the upper level trough slides
through the central Gulf States toward the Southeast coast.
This combination will keep a moisture plume across the forecast
area Tuesday into Tuesday evening with pwat values in excess of
2 inches the potential for heavy rain continues. 850 mb winds
Tuesday morning will remain southeasterly at 20 to 25 kts, but
will begin to weaken through the day as they veer and veer more
southerly during the afternoon and evening hours. This will
begin lowering the potential for heavy rainfall during the
afternoon across the CSRA and southern Midlands and Tuesday
night in the northern Midlands. Instability will be weak to
moderate however with mid level lapse rates below 6 C/Km and
limited divergence aloft expect mainly showers with a few
thunderstorms. WPC has all of the state in at least a marginal
risk with areas along the upslope of the Appalachians and
along/east of the I-95 corridor for a slight risk for Tuesday
and Tuesday night.

Situation will continue changing Wednesday as the upper level
trough swings toward the forecast area with a cold front
crossing the area Wednesday afternoon through Wednesday night.
Concerns with cold frontal passage remain limited as the best
dynamics will remain north of the area and with pwat values
under 2 inches the potential for heavy rainfall will be much
lower. The front will push offshore Thursday night with rain
chances diminishing toward daybreak Thursday.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ensembles remain in good agreement through the long term with a
quiet pattern through the period. High pressure will build into
the area as the cold front marches offshore Thursday morning
with the upper level trough remaining over the area in response
to a high amplitude ridge in the western Atlantic. High pressure
along with cooler and drier air will dominate the region into
Saturday when a reinforcing upper trough will swing into the
region. Dynamics and limited moisture with the trough are
expected to remain north of the forecast area keeping the dry
forecast through Sunday. Temperatures will be fall like through
the period will be below normal with mid 70s to around 80.
Overnight lows will be 50s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A complicated set of restrictions are expected throughout this TAF
period at all sites. CIG restrictions are expected to be the primary
driver of issues, but VIS restrictions will come into play within
any heavier showers.

Cloud cover has been widespread all day at all sites, with the
primary driver of our issues in this period approaching from the
south and west. Weak trough over the southern US, with a trough axis
extending southeastward through Alabama and Georgia is approaching
the region. Moisture is increasing quickly, and is observed with
occasional low cigs this morning and afternoon. These are expected
to continue and will lower as moisture increases and rain expands
over the region. MVFR cigs will likely be predominant by 21z at
AGS/DNL, with MVFR cigs dominating across the region by early this
evening. From there, they are expected to fall into at least the
IFR range for the entire night, with all guidance indicating high
chances of cigs between 600 and 900 feet for the better part of
the night. I think LIFR cigs are possible, especially at AGS,
DNL, and OGB where moisture will be the greatest. The airmass
here will be similar to that which was across southern GA this
morning, and they had LIFR cigs there. Even still, not confident
enough to place that in the TAFs right now but it may be
necessary later if trends support it. I think CAE/CUB will avoid
LIFR conditions outside of any heavy showers that produce low
vis. I do think vis will drop to low MVFR/upper IFR range in any
showers. A TEMPO group may suffice for this, but the period of
rain overnight looks too long to include one TEMPO for that.
Conditions should gradually begin improving at area sites
tomorrow morning, with the best moisture moving off to the
northeast by midday on Tuesday. AGS/DNL may be emerging out of
rain by 12z, with CAE/CUB/OGB moving out by ~15z. Showers will
likely become more scattered during the afternoon on Tuesday,
but that is beyond the scope of this period. Winds are expected
to stay out of the east throughout the period, generally between
5 and 10 knots.

EXTENDED AVIATION OUTLOOK...Periodic restrictions due to low
clouds and precipitation are possible until a cold front moves
through Wednesday night or early Thursday with drier air behind
it.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Sep 20, 4:10 AM EDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
410 AM EDT Mon Sep 20 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
410 AM EDT Mon Sep 20 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Periods of moderate to heavy rain beginning in the CSRA and shifting
into the Midlands this evening. Localized flooding is possible,
mainly in urban and poor drainage areas in the CSRA.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of moderate to heavy rain continue into Tuesday. Localized
flooding is possible, mainly in urban and poor drainage areas in
central South Carolina.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 20, 4:38 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Mon Sep 20 2021

SCZ020-026-027-202100-
Lexington SC-Newberry SC-Saluda SC-
438 PM EDT Mon Sep 20 2021

...A heavy shower will Lake Murray and Vicinity through 500 PM EDT...

At 437 PM EDT, Doppler radar was tracking a heavy shower over Dreher
Island State Park, or 12 miles west of Highway 6 at Lake Murray Dam,
moving northwest at 35 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Murray and Vicinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Boaters
should seek safe harbor.

&&

LAT...LON 3411 8130 3396 8140 3408 8178 3432 8163
TIME...MOT...LOC 2037Z 118DEG 30KT 3408 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 20, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
545 PM EDT Mon Sep 20 2021

SCZ021-022-028-202230-
Fairfield SC-Richland SC-Kershaw SC-
545 PM EDT Mon Sep 20 2021

...A band of heavy showers will impact Lake Wateree and vicinity
through 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a band of heavy showers
near Lake Wateree Dam, moving west at 35 mph.

...Boaters on Lake Wateree Should Seek Safe Harbor...

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Wateree and vicinity.

This includes Interstate 77 between mile markers 33 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. Boaters
exercise caution.

&&

LAT...LON 3448 8089 3446 8088 3448 8085 3434 8054
      3420 8067 3431 8106 3450 8091
TIME...MOT...LOC 2144Z 110DEG 29KT 3429 8068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:38 PM EDTSpecial Weather StatementCAENewberry22 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.